Alert archive / Utah / Flash Flood Warnings in 2007
Flash Flood Warning 18, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 1, 2007, 4:25 PM MDT for Washington County, Utah. It took effect at Aug 1, 2007, 4:30 PM MDT. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 1, 2007, 4:25 PM MDT (22:25 UTC)
- In effect from
- Aug 1, 2007, 4:30 PM MDT
- Expired
- Aug 1, 2007, 7:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Whole counties
County Washington County, UT
The radar
The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 6:07 PM MDT | FLASH FLOOD | 1 N Virgin, UT | EXTENSIVE FLASH FLOODING IN ZION NATIONAL PARK AND AREAS OUTSIDE OF THE PARK NEAR THE TOWNS OF VIRGIN AND TOUQUERVILLE. DUE TO THE MASSIVE FLASH FLOOD SIX HOMES HAVE BEEN DAMAGED...AND RESIDENTS HAVE BEEN EVACUATED OFF OF THEIR ROOFS. KOLOB TERRACE ROAD IS CLO |
| Aug 1, 7:00 PM MDT | FLASH FLOOD | La Verkin, UT | LA VERKIN ON THE VIRGIN RIVER WENT FROM 101 CFS TO 14408 CFS |
| Aug 1, 7:00 PM MDT | FLASH FLOOD | Virgin, UT | VIRGIN GAGE AT VIRGIN WENT FROM 121 TO 5704 CFS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 102 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1735 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KSLC 012230
FFWSLC
UTC053-020130-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
425 PM MDT WED AUG 1 2007
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL WASHINGTON COUNTY IN UTAH...
* UNTIL 730 PM MDT
* AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER NORTH CREEK AND DRY CREEK IN
ZION NATIONAL PARK. THIS INCLUDES THE LEFT AND RIGHT FORKS OF NORTH
CREEK. ADDITIONALLY...THE KOLOB RESERVOIR ROAD OUTSIDE OF ZION
NATIONAL PARK IS INCLUDED IN THE FLASH FLOOD WARNING.
ADDITIONAL FLASH FLOODING IS EXPECTED AS ADDITIONAL THUNDERSTORMS
HAVE REFORMED JUST SOUTH OF THE PRIOR FLASH FLOOD WARNING ISSUED
EARLIER. RAINFALL ESTIMATES FROM THIS STORM INCLUDE 1.5 INCHES IN A
HALF AN HOUR. NORTH CREEK IS A VERY POPULAR SLOT CANYON HIKE CALLED
THE SUBWAY. THIS AREA WILL BE VERY DANGEROUS FOR THE REMAINDER OF
THE EVENING HOURS.
IF YOU ARE IN THESE AREAS...PLEASE TAKE PRECAUTIONS TO ENSURE YOUR
SAFETY.
LAT...LON 3721 11320 3717 11308 3728 11300 3739 11298
3735 11319
$$
MCINERNEY1 follow-up statement
000
WGUS75 KSLC 012332
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
525 PM MDT WED AUG 1 2007
UTC053-020130-
WASHINGTON UT-
525 PM MDT WED AUG 1 2007
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR EAST
CENTRAL WASHINGTON COUNTY...
AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER NORTH CREEK OF
ZION NATIONAL PARK.
EXTENSIVE AND VERY DANGEROUS FLOODING IS OCCURRING ON NORTH CREEK OF
ZION NATIONAL PARK. NORTH CREEK FLOWS THROUGH THE PARK AND
TERMINATES AT THE VIRGIN RIVER NEAR THE TOWNS OF VIRGIN AND
TOQUERVILLE. DAMAGE TO NUMEROUS HOMES ARE OCCURRING AND PEOPLE ARE
STRANDED IN THESE HOMES AS FLOOD WATERS FLOWS HAVE CLOSED OFF ANY
EXITS. ADDITIONALLY...THE KOLOB TERRACE ROAD IS DAMAGED AND CLOSED.
BRIDGES ON THESE ROADS ARE THREATENED AND ALSO DAMAGED. THE ZION
RIVER RESORT WHICH HOUSES RVS IS BEING DAMAGED BY THE FLOOD AND IS
DAMAGED.
THIS FLOOD IS EXTREMELY DANGEROUS AND IS EXPECTED TO FLOW FOR AT
LEAST ANOTHER TWO HOURS...SLOWING NEAR THE LATE EVENING HOURS. IF
YOU ARE IN THIS DRAINAGE OR ITS OUTFLOW NEAR THE TOWN OF VIRGIN OR
TOQUERVILLE...PLEASE USE EXTREME CAUTION.
ADDITIONAL STATEMENTS WILL BE ISSUED AS THE FLOOD EVOLVES.
LAT...LON 3721 11320 3717 11308 3728 11300 3739 11298
3735 11319
$$
MCINERNEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 4:15 PM MDT, 10 minutes earlier.
Area forecast discussion, Aug 1, 4:15 PM MDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 415 PM MDT WED AUG 1 2007 .SYNOPSIS...UPPER LEVEL RIDGE WILL REMAIN CENTERED OVER COLORADO THROUGH THURSDAY EVENING...WITH A SERIES OF WEAK MID LEVEL DISTURBANCES PIVOTING AROUND RIDGE. VERY MOIST AIRMASS WILL REMAIN OVER THE INTERMOUNTAIN REGION THROUGH THURSDAY BEFORE DRIER AIR SPREADS INTO EXTREME WESTERN UTAH ON FRIDAY. && .DISCUSSION...A VERY MOIST AIRMASS REMAINS IN PLACE OVER THE CWA...WHICH HAS ALREADY RESULTED IN HEAVY RAIN ACROSS PORTIONS OF SOUTHWEST UTAH THIS AFTERNOON. OVER NORTHERN UTAH...CONVECTION HAS BEGUN TO INCREASE OVER THE MOUNTAINS...AND WILL SPREAD INTO ADJACENT VALLEYS THIS EVENING WITH LOCALLY HEAVY RAIN POSSIBLE FROM SOME OF THESE STORMS. A FEW SHOWERS AND THUNDERSTORMS ARE EXPECTED TO LINGER THROUGH THE OVERNIGHT HOURS. THIS IS ESPECIALLY TRUE OVER WESTERN UTAH AS A SHORTWAVE DISTURBANCE CURRENTLY OVER SOUTHERN NEVADA ROTATES NORTH TONIGHT AND SLIDES ACROSS NORTHWEST UTAH TOMORROW MORNING. NORTHWEST UTAH COULD SEE AN AREA OF SHOWERS WITH POSSIBLE THUNDERSTORMS AGAIN TOMORROW MORNING...BUT AS THE DISTURBANCE SLIDES NORTH...THE AIRMASS COULD STABILIZE BRIEFLY BEHIND IT AND INHIBIT CONVECTION DURING PART OF THE AFTERNOON. ELSEWHERE ACROSS THE CWA...SCATTERED TO NUMEROUS AFTERNOON SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN CAN BE EXPECTED AGAIN TOMORROW. A DRIER SOUTHWEST FLOW DEVELOPS ON FRIDAY...ALLOWING EXTREME WESTERN PORTIONS TO DRY OUT A BIT. THUNDERSTORMS WILL STILL BE A POSSIBILITY THERE...BUT THE THREAT OF HEAVY RAIN WILL BE REDUCED. SIGNIFICANT MOISTURE IS EXPECTED TO CONTINUE TO LINGER OVER EASTERN PORTIONS HOWEVER. DRIER AIR WILL CONTINUE TO SPREAD INTO NORTHWEST AND CENTRAL UTAH ON SATURDAY AND SUNDAY...BUT MOISTURE WILL INCREASE AGAIN FOR MONDAY AND TUESDAY. THE MOISTURE LOOKS TO MAKE IT INTO ALL BUT EXTREME NORTHWEST UTAH. A SHORTWAVE TROUGH IS THEN EXPECTED TO SLIDE ACROSS THE REGION ON WEDNESDAY. THIS WILL BRING MUCH DRIER AIR INTO THE AREA FOR THE LATTER PART OF NEXT WEEK. && .AVIATION...NORTHERLY LAKE BREEZE WILL CONTINUE FOR THE NEXT FEW HOURS. A BAND OF THUNDERSTORMS OVER THE WASATCH RANGE TO THE EAST WILL MOST LIKELY PRODUCE EASTERLY OUTFLOW WINDS BEGINNING AFTER 23Z. THESE WILL MOST LIKELY END THE LAKE BREEZE AND ALLOW THE SOUTHEAST DRAINAGE TO TAKE OVER AND CONTINUE INTO THE EVENING. THERE IS A 30 PERCENT CHANCE THAT A THUNDERSTORM COULD DEVELOP OVER THE VALLEY AND DRIFT ACROSS THE SLC TERMINAL FROM 23-02Z WHICH WOULD CAUSE GUSTY ERRATIC WINDS. THERE IS ALSO A 20 PERCENT CHANCE THAT WINDS COULD STAY NORTHERLY THROUGH 03Z OR RESUME THEIR NORTHERLY COMPONENT AFTER THE EAST WINDS SUBSIDE. && .FIRE WEATHER...A MOIST AIRMASS WILL REMAIN IN PLACE INTO FRIDAY WITH HIGHER HUMIDITIES AND SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE DISTRICT. WETTING RAINS ARE LIKELY WITH MOST STORMS AND SOME COULD PRODUCE LOCAL HEAVY RUNOFF AND FLASH FLOODING. SOME DRYING MAY DEVELOP OVER NORTHWEST UT THIS WEEKEND BUT CONVECTION IS STILL POSSIBLE. CELLS THAT DO DEVELOP WILL BE HIGHER BASED WITH A GREATER POTENTIAL FOR STRONG GUSTY WINDS. THE REMAINDER OF THE AREA WILL STAY MOIST. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...CHENG AVIATION...YOUNG FIRE WEATHER...WILENSKY FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Aug 1, 6:32 AM MDT, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 632 AM MDT WED AUG 1 2007 UTZ001>016-019>021-517-518-WYZ021-021245- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 632 AM MDT WED AUG 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH... NORTHERN UTAH...SOUTHERN UTAH...SOUTHWEST UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS THIS MORNING WILL INCREASE IN AREAL COVERAGE AND INTENSITY THIS AFTERNOON. THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND THERE IS SOME POTENTIAL FOR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ABOUT THE REGION ON THURSDAY...WITH HEAVY RAIN POSSIBLE. SHOWERS AND STORMS WILL BE MORE SPARSE IN NATURE THE REMAINDER OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. BARJENBRUCH FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 8:58 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Aug 1, 3:34 PM MDT | Flash Flood Warning | SLC | Iron, Washington | 3 hr |
| Aug 1, 4:44 PM MDT | Severe Thunderstorm Warning | SLC | Morgan | 31 min |
Nearby
Flash Flood Warnings in Utah, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.